Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Dodge City, KS

May 11, 2002Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2002, 5:13 PM CDT for Edwards County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2002, 5:13 PM CDT (22:13 UTC)
Expired
May 11, 2002, 6:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 112213
SVRDDC
KSC047-112300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 PM CDT

* AT 513 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTH OF KINSLEY...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  CENTERVIEW AT 525 PM CDT
  FELLSBURG AT 530 PM CDT
  TROUSDALE AT 540 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WIND UP TO 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR
SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS.

LAT...LON 3795 9956 3774 9954 3774 9902 3795 9903

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:28 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 11, 3:28 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT SAT MAY 11 2002

DAYS 1-2...

THIS AFTERNOONS WATER VAPOR LOOP SHOWS A JET MAX MIGRATING
NORTHEAST OVER THE WESTERN HIGH PLAINS. AREA WIND PROFILERS ALSO
SUPPORT THIS AS WELL. COLD FRONT STARTING TO LIGHT UP PER RADAR AND
VIS SAT DATA. SFC OBS SHOW BEST LOW-LEVEL MOISTURE FROM THE EASTERN
TEXAS PANHANDLE TO THE FAR EASTERN CWA. AS THE REST OF THE AFTERNOON
PASSES AND COLD FRONT CONTINUES TO SLIDE SOUTH, THE CHANCE FOR
CONVECTION EXISTS. THE BEST CHANCES FOR WIDESPREAD CONVECTION WILL
BE OVER THE EASTERN CWA TONIGHT. WITH THIS IN MIND, WILL KEEP POP
GRADIENT GOING FROM PREVIOUS SHIFT.

FOR SUNDAY...MID/UPPER TROP VORT THATS OVER AZ THIS AFTERNOON WILL
MOVE EAST TONIGHT INTO SUNDAY. BEST MID-LEVEL LAPSE RATES WILL BE
JUST TO OUR SOUTH DURING THE DAY. HOWEVER, THERE WILL BE SOME
MID/UPPER MOISTURE AVAILABLE FOR SHOWERS. THEREFORE, WILL SHOTGUN A
CHANCE POP FOR ALL CWA. WITH CAA AND PLENTIFUL CLOUD OVERHEAD, HIGHS
WILL RANGE FROM THE LOWER 50S NORTH TO THE LOWER 60S FAR SOUTHEAST.

FOR MONDAY...WITH UPPER VORT TO OUR SOUTHEAST, CWA WILL BE UNDER
DOWNWARD MOTION. UPSHOT IS THAT SUNNY SKIES SHOULD PREVAIL. WILL
PLAN TO GO ABOVE CURRENT MAV NUMBERS FOR HIGHS. PCPN NIL THIS PERIOD.

DAYS 3-7...

THE CURRENT EXTENDED LOOKED ON TRACK...FROM WHAT I HAVE BEEN ABLE TO
STUDY. ANALYSIS WAS SHORTENED TODAY DUE TO SEVERE POTENTIAL. TODAY/S
RUN OF THE AVN AND YESTERDAY/S ECMWF ARE SIMILAR THROUGH ABOUT
15/12Z TIME FRAME, THEN THE AVN SPEEDS UP THE EASTWARD MOVEMENT OF
THE UPPER LOW OVER MONTANA, WHILE ECMWF DIGS AND MOVES THIS LOW
PRESSURE CENTER AT SLOWER PACE, AND THUS DIGS A LARGER SCALE TROUGH
THROUGH THE MOUNTAIN STATES. WITH THIS IN MIND, WILL KEEP A CHANCE
FOR THUNDERSTORMS IN THURSDAY AND FRIDAY PERIODS, BUT NOT IN NEWLY
INTRODUCED SATURDAY PERIOD. AHEAD OF APPROACHING UPPER SYSTEM, HIGH
TEMPS COULD GET PRETTY TOASTY WED AND THUR, AND CURRENT FORECAST
REFLECTS THIS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   44  52  38  74 /  70  30   0   0
GCK   45  57  41  77 /  50  30   0   0
EHA   44  55  40  80 /  30  30   0   0
LBL   45  57  41  77 /  50  30   0   0
HYS   44  52  38  74 /  70  30   0   0
P28   47  59  42  75 /  70  30   0   0

.DDC...NONE.

16/12

In the hours before

Local storm report, May 11, 1:36 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
136 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 AM    16 ESE ULYSSES            KS   .75 INCH HAIL
05/11/02   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT

0130 AM    16 N SUBLETTE             KS   1.00 INCH HAIL
05/11/02   HASKELL                        REPORTED BY PUBLIC

0140 AM    12 S GARDEN CITY          KS   .88 INCH HAIL
05/11/02   FINNEY                         REPORTED BY CO-OP
                                          OBSERVERS

TSB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:14 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell46 min
May 11, 1:39 AM CDTSevere Thunderstorm WarningDDCFinney, Gray51 min
May 11, 3:44 PM CDTSevere Thunderstorm WarningDDCGray, Meade46 min
May 11, 3:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
May 11, 4:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee45 min
May 11, 4:24 PM CDTTornado WarningDDCEdwards, Pawnee36 min
May 11, 5:01 PM CDTTornado WarningDDCEdwards, Pawnee29 min
May 11, 5:09 PM CDTSevere Thunderstorm WarningDDCStafford51 min
May 11, 5:29 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
May 11, 5:50 PM CDTSevere Thunderstorm WarningDDCClark, Meade55 min
May 11, 5:57 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford63 min
May 11, 6:00 PM CDTSevere Thunderstorm WarningDDCStafford30 min
May 11, 6:05 PM CDTSevere Thunderstorm WarningDDCClark, Meade40 min
May 11, 6:06 PM CDTTornado WarningDDCStafford24 min
May 11, 6:13 PM CDTTornado WarningDDCPratt32 min
May 11, 6:38 PM CDTSevere Thunderstorm WarningDDCStafford37 min
May 11, 6:41 PM CDTSevere Thunderstorm WarningDDCStafford34 min
May 11, 6:41 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade, Seward64 min
May 11, 6:47 PM CDTTornado WarningDDCPratt28 min
May 11, 6:55 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.